Alert archive / Tennessee / Flash Flood Warnings in 1997
Flash Flood Warning 36, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jun 20, 1997, 1:39 PM EDT for Hamilton County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 1997, 1:39 PM EDT (17:39 UTC)
- Expired
- Jun 20, 1997, 5:45 PM EDT
- In force
- 4 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Hamilton County, TN
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 725 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 201740 FFWMRX TNC065-202145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 139 PM EDT FRI JUN 20 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 545 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...NORTHERN HAMILTON COUNTY AS OF 135 PM EDT DOPPLER WEATHER RADAR ESTIMATES INDICATED THAT 3 TO 4 INCHES OF RAIN HAS FALLEN ACROSS NORTHWEST HAMILTON COUNTY MAINLY NORTHWEST OF SALE CREEK. BIG AND LITTLE POSSUM CREEKS AND ROCK CREEK ARE ESPECIALLY PRONE TO FLOODING AT THIS TIME. THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THIS AREA THIS AFTERNOON. DUE TO THE SLOW MOVEMENT OF THE STORMS...HEAVY RAINS WILL CONTINUE TO FALL OVER THE SAME AREAS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 9:45 AM EDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jun 20, 9:45 AM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 945 AM EDT FRI JUN 20 1997 SATELLITE LOOP SHOWS A WEAK S/WV/SHEAR AXIS ACROSS THE FORECAST AREA THIS MORNING. THE SLIGHTLY COOLER AIR ALOFT ASSOCIATED WITH THIS WAVE WILL HELP TO DESTABILIZE THE AIRMASS ACROSS THE REGION. MODIFYING ATL/BNA SOUNDINGS SHOW AFTERNOON CAPES OF 1700-2100 J/KG WITH LIFTED INDICES OF -5 TO -7...SO AMS WILL BE FAIRLY UNSTABLE WITH LITTLE IF ANY CAP. HOWEVER...NO SIGNIFICANT FORCING AVAILABLE WITH MAIN LIFT DUE TO OROGRAPHIC/TERRAIN INDUCED. WOULD CALL FOR 30 POP FOR ERN TN MTNS/SW VA/SW NC/AND PLATEAU AND 20 POPS FOR THE GREAT TN VALLEY. ATL/BNA SOUNDINGS ALSO SHOW DISTINCT MID-LVL DRY AIR (ESPLY ATL) WITH DELTA-K OF 25-30...SO ISOLATED DAMAGING WET MICROBURSTS WILL AGAIN BE A CONCERN FOR THIS AFTERNOON AND EVENING. WINDEX PROGRAM YIELDS MICROBURSTS POTENTIAL OF 58 KNOTS. RELATIVELY HIGH WBZ SUGGESTS ONLY MARGINAL SVR HAIL POSSIBLE. BESIDES THE STORMS PROSPECTS...MOST LOCATIONS WILL HAVE PARTLY CLOUDY SKIES WITH TYPICAL SUMMER-TIME MUGGIES. CURRENT FCST HIGHS LOOK GOOD. HAVE A GREAT DAY... DH
In the hours before
Local storm report, Jun 20, 10:47 AM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1050 AM EDT FRI JUN 20 1997
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
930 PM CLINTON TN FLOODING
06/19/97 ANDERSON NUMEROUS CITY STREETS WERE
CLOSED DUE TO WATER UP TO 2
FEET. ALSO...SOME OF THE
COUNTY ROADWAYS WERE UNDER
WATER. REPORTED BY
DISPATCH.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:16 PM EDT | Flash Flood Warning | MRX | Anderson | 119 min |
| Jun 20, 2:52 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 68 min |
| Jun 20, 3:48 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 42 min |
| Jun 20, 4:00 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 45 min |
| Jun 20, 4:09 PM EDT | Severe Thunderstorm Warning | MRX | Unicoi | 51 min |
| Jun 20, 4:21 PM EDT | Severe Thunderstorm Warning | MRX | Fentress | 54 min |
| Jun 20, 4:31 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 44 min |
| Jun 20, 4:43 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 47 min |
| Jun 20, 4:52 PM EDT | Severe Thunderstorm Warning | MRX | Hamblen | 53 min |
| Jun 20, 5:09 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 51 min |
Nearby
Flash Flood Warnings in Tennessee, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.